- (See also ‘Overwhelm’, ‘Depersonalization’, and ‘Derealization’)
- Feeling like the sensory stimuli around you are too much, closing in on you, like you’re being attacked or assaulted by them to the point which you need to cover your ears, close your eyes, and shut your body down
What is withdrawal-induced sensory overload?
Sensory overload is an experience reported by a number of people in the midst of psychiatric drug withdrawal. Typically, people describe feeling extremely uncomfortable or disoriented in the presence of loud noises, sounds from multiple sources, bright lights, flashing lights, changing scenery outside a car window, crowd movement, the feeling of clothes on skin, or being touched by a friend or loved one. Stimuli that previously would’ve gone unnoticed or been no big deal become incredibly intensified and unsettling—for example, normal sounds become grating like nails on a chalkboard, or normal light in a room morphs into excruciatingly bright light that feels blindingly intense.